What are opioids?
Opioids are medications used to treat pain. They may be prescribed medications or be produced and obtained illegally. Examples of opioids are codeine, fentanyl, morphine, and methadone. When used as prescribed, opioids are an effective medication, however they can also carry a greater risk of addiction because of the “high” they can produce. You can develop a tolerance to opioids which means you need to take more of the drug to get the wanted effect. This increases the risks of addiction and poisoning. The number of poisonings in Canada have increased dramatically over the last 5 years, causing opioid use to be of greater concern.
What is an opioid poisoning?
A poisoning can happen when you take too much of an opioid. Opioids affect the part of your brain that controls your breathing. When you take more opioids than your body can handle, your breathing slows. This can lead to unconsciousness and even death.
You are at risk of a poisoning if you take:
- an opioid not prescribed for you
- a higher opioid dose than prescribed for you
- illegally produced or obtained drugs that may contain opioids
- an opioid with alcohol
- an opioid with other depressant drugs including:
- sleeping pills (benzodiazepines)
- anxiety medication
- muscle relaxants
Signs and symptoms of an opioid poisoning
- choking, gurgling or snoring sounds
- very small pupils
- very slow or no breathing
- blue lips or nails
- cold and clammy skin
- person cannot be woken up
How to respond to an opioid poisoning
- Shout their name and shake their shoulders
- Call 911 if unresponsive
- Give Naloxone
- Perform rescue breathing and/or chest compressions
- If no improvement after 2 to 3 minutes, repeat steps 3 and 4. Stay with them.
What is Naloxone?
If you or someone you care about is using opioids legally or illegally, it is important to have a Naloxone kit. Naloxone is a drug which can be used to reverse the effects of an opioid poisoning.
For more information on Naloxone, click here.
How to prevent an opioid poisoning
- Do not use drugs alone. If this is not possible, ask a friend to check in on you.
- If using drugs with a friend, do not use at the exact same time.
- Know yourself and changes in your tolerance level. After not using for a while, your tolerance for a drug can be lower. Do not use the same amount as before, and start with smaller amounts.
- Do not take opioids with other drugs or mix with alcohol.
- Carry naloxone and know how to respond to an opioid poisoning.
- Access opioid agonist treatments such as buprenorphine/naloxone (trade name, Suboxone) or methadone.